Alert archive / South Carolina / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 182, NWS Charleston, SC

September 8, 1998Dorchester County, South Carolina

NWS Charleston, SC issued this severe thunderstorm warning at Sep 8, 1998, 7:13 PM EDT for Dorchester County, South Carolina. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 8, 1998, 7:13 PM EDT (23:13 UTC)
Expired
Sep 8, 1998, 8:15 PM EDT
In force
62 min
Issued by
NWS Charleston, SC
Area
Whole counties

County Dorchester County, SC

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 11.2 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 1998-09-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1524 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 1998-09-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 73 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1524 J/kg
Mixed-layer CIN
-71 J/kg
Mixed-layer LCL
918 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
73 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

251 
WUUS1 KCHS 082313 RRA
SVRCHS
SCC035-090015-

BULLETIN...IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
713 PM EDT TUE SEP 8 1998

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DORCHESTER COUNTY IN SOUTH CAROLINA

* UNTIL 815 PM EDT

* AT 710 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES NORTH OF ST. GEORGE...MOVING
  SOUTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ST. GEORGE AT 720 PM
  RIDGEVILLE AT 735 PM
  SUMMERVILLE AT 750 PM

THIS STORM HAS A HISTORY OF DAMAGING WIND. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS

JCI/MJR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 8, 2:30 PM EDT, 4 hours 43 minutes earlier.

Area forecast discussion, Sep 8, 2:30 PM EDT, 4 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
230 PM EDT TUE SEP 08 1998

ANLY PUTS FRONT ENTRNG UPSTATE RGN. LATEST RADAR LOOP SHOWING AREA OF
BEST DEVLPMNT IN WATCH AREA MOVG ESE AT A DECENT PACE. COULD SEE THE
SRN TIP OF AREA AFFECT THE CHS CWA LATER THIS EVE...HOWEVER ALL MODELS
INDICATE MOST FAVORED AREA TO THE N. STILL CANT RULE OUT A STRAY CELL
OR TWO BECMG SVR LATER EVE. AT THIS POINT IT LUKS BEST TO STICK NEAR
GUID NUMBERS FOR POPS THRU THIS EVE AND TREND TOWARD CLEARING CONDS BY
DAYBREAK FROM N TO S. FROPA EXPCTD CHS AREA AROUND 00Z THIS EVE AS IT
MOVES TO BE S OF GA/FLA BRDR BETWEEN 06 AND 10Z. HI PRES BLDS SWRD INTO
THE SERN U.S. BY LATE IN PD AS UPR LO MOVES TO EXIT EXTREME NE PART OF
THE COUNTRY. WINDS TO SHIFT TO THE N AND A BIT NE BY WED AFTN. WAS
TINKERING WITH A SHALLOW CSTL HEADER FOR WED AM TIDE...BUT BLV THE
WINDS WILL HAVE SLIGHT OFFSHORE COMPONENT...OR AT BEST A PARALLEL TO
THE CST DIR WHICH WOULD PRECLUDE ANY HEADER. WINDS ARE UP BUT SEAS ARE
SEEMING TO LAG SOMEWHAT. WL MAINTAIN SCA HEADER FOR THE CSTL WATERS AS
SEAS EXPCTD TO PICK UP THRU LATE DAY AND INTO WED W/VEERING WIND. BY
LATE WED...PRES GRAD RELAXING TO BRING A DECREASING TREND TO SEAS AS
HIGH PRES SETTLES JUST TO THE N. DRY WX AFTER LATE EVE AND MORE
SEASONABLE TEMPS ON TAP. OVRNITE TEMPS TONIGHT MAY BE A LTL ABV GUID
NUMBERS DUE TO A BIT OF MIXING...BUT WILL STICK CLOSE TO NGM NUMBERS
UNTIL THUR WHERE A FEW DEGS WILL BE KNOCKED OFF. WL MAINTAIN A RANGE
INLAND TO CST FOR BOTH OVRNITE PDS. FCST DEWPTS LUK VERY COMFORTABLE.

CHS ARPT UU 65/82/60/84  4000
CHS CITY    71/82/71/83
SAV ARPT UU 64/84/61/85  4100

S CST
.TONIGHT...PARTLY CLOUDY WITH A 40 PERCENT CHC OF TSTMS THRU LATE EVE.
CLEARING AFTER MIDNIGHT. LOWS MID 60S INLAND TO LWR 70S ALONG THE CST.
W WIND 15 MPH AND GUSTY SHIFTING N.
.WED...SUNNY. HIGHS LOWER TO MIDDLE 80S. NE WIND 10 TO 15 MPH.
.WED NIGHT...CLEAR. LOWS LWR 60S INLAND...AROUND 70 CST.
.THU...SUNNY. HIGHS LOWER TO MIDDLE 80S.

.CHS...SMALL CRAFT ADVISORY FOR CSTL WATERS...

MJR

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 8, 6:02 PM EDTSevere Thunderstorm WarningCHSBerkeley63 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.